We’ve all shared the same nightmare of unexpected vaginal bleeding on a day we’re out in public, dressed head-to-toe in white. If you haven’t been cursed with this nightmare; we’d love if you could bottle and sell some of that confidence you’re slaying. But, for the most part, spotting (aka breakthrough bleeding) is a common side effect for women on the birth control pill.
Albeit a lighter form of bleeding compared to your normal flow, spotting is as tardy as they come; arriving at any time, without notice, and not an ounce of consideration for your plans, feelings, or wardrobe choices. Spotting is, however, completely normal and rarely a sign of danger or an underlying health issue. So, let’s look at 8 reasons why you may be experiencing irregular bleeding while on the birth control pill.
(1) You just started, stopped or switched birth control medication
Altering the estrogen levels in your body as a result of starting, stopping or switching birth control pills could lead to spotting in between Aunt Flow’s regular visits. This type of spotting usually doesn’t last longer than 1-3 months as your body adapts to its new levels of estrogen. If the bleeding persists past this point, you know the drill – see your doctor.
(2) You’re on a progestin-only birth control pill
Progestin-only pills are designed to deliver a steady daily dose of hormones without any break for a ‘withdrawal bleed’, however, they also cause a thinning of the uterus lining that can lead to irregular bleeding or spotting. The perk of sticking with the progestin-only pill method is that many women go on to have very light periods, or none at all because the lining of the uterus is so thin.
(3) You missed one or several pills
When you miss the pill for a day or more, your body experiences a sudden drop in hormones. Without further ado, these hormones alert your body to roll out its monthly shedding of the uterus (aka your period). Don’t be fooled, however, this is not to be confused with your regular period and shouldn’t be considered a sign of not being pregnant. Follow our instructions for missing a pill and use extra contraceptive precautions during sex until normalcy is restored.
(4) You’ve had rough or dry sex
Hey now, we’re not here to judge the way you like to play. If you had an adventurous all-nighter between the sheets, or perhaps were too hot in the moment to use lube, there’s a chance all that penetrative friction has caused a tear in the sensitive vaginal tissues. Next time prepare to be more careful down there!
(5) You’ve skipped your period using birth control
So, you’ve jumped on the ‘periods optional’ bandwagon and we’re so happy for your newfound freedom. But, if you skip too many consecutive periods, the excess blood will eventually find its way to your underwear via breakthrough bleeding. This can easily be corrected by allowing your body to experience menstruation every three months.
(6) You have an STI
Sexually Transmitted Infections (STIs), like chlamydia or gonorrhoea, can cause spotting between periods. If your spotting appears simultaneously with symptoms of painful urination, abnormal vaginal discharge, vaginal itchiness or pelvic pain, you could have an STI. Contact your doctor for a check-up if you suspect this is the case.
(7) Your body has been exposed to a lot of stress
Stress is a lead culprit in creating imbalances in your body, and spotting is no exception. Extreme levels of emotional stress and physical stress can affect your cycle due to an increased release of cortisol, which subsequently causes your body to release less estrogen and progesterone.
(8) You’ve just taken the morning after pill
Although not an official side effect, the hormones in the morning after pill can cause spotting in between your monthly flow. Keep in mind that this bleeding does not count as your period and therefore doesn’t signify you are not pregnant.
This blog is designed to be informative and educational. It is not intended to provide specific medical advice or replace advice from your medical practitioner.